Wisconsin, 2018

Hail in Wisconsin, August 31, 2018

August 31, 2018 · NWS MPX · 5 events in 3 counties and zones

Several strong storms that developed in southern Minnesota, moved into west central Wisconsin during the pre-dawn hours and produced up to ping pong size hail near Clear Lake. Another severe storm developed toward noon and produced hen size hail near Ellsworth.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several strong storms that developed in southern Minnesota, moved into west central Wisconsin during the pre-dawn hours and produced up to ping pong size hail near Clear Lake. Another severe storm developed toward noon and produced hen size hail near Ellsworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 30, 9:48 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 9:48 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1048 PM CDT Thu Aug 30 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Friday)
Issued at 351 PM CDT Thu Aug 30 2018

An active short term period ahead with two rounds of thunderstorms
expected.  The first will come tonight into tomorrow morning, and
the second comes later in the day tomorrow as a frontal boundary
slowly moves into our area at the end of the period.

Up until this point, it's been a very pleasant day with mostly sunny
skies and comfortable dew points.  Meanwhile, the feature of interest
it a shortwave trough currently moving eastward through South
Dakota.  Impressive theta-e advection ahead of the wave is evident
by the moisture surge seen on satellite and lifting northward from
NE/IA.  Meanwhile, instability continues to build across the Dakotas
and central NE.  PWAT values will increase from around 0.8" this
afternoon to near 1.6" by tonight, an impressive surge of moisture
over about 6-8 hours.

The theta-e advection combined with a strengthening low level jet
and support from the approaching upper level shortwave, expecting
showers and storms to develop across western MN in the 03-06Z
timeframe and expand east overnight.  Continued PoPs near 70-75% at
the highest due to some spatial differences in the evolution of the
CAMs.  MUCAPE values will increase to over 2,000 J/kg tonight across
a portion of the area, which matches well with the Marginal risk
issued by the SPC.  Elevated convection overnight will mainly pose a
threat for hail and periods of heavy rain.  There are some questions
as to how long the storms will last tomorrow morning.  Current
thinking is they should begin to fade after about 12-13Z owing to
weakening low level convergence (decreasing low level jet).

This will be a complicating factor for the severe weather risk
Friday and Friday night.  Tomorrow should be a mostly cloudy day and
if the overnight activity lingers as expected of beyond, this
introduces a great deal of uncertainty into how that affects
development of new storms tomorrow afternoon.  This was evident in
the model spread as several models still indicate a line of strong
to severe storms developing across the eastern Dakotas/western MN
along the approaching front, while others, mainly the NAM suggests
early morning activity hampers the instability locally and doesn't
develop much of anything during the day.  At this time, lean toward
a consensus of the majority of guidance that develops storms by late
Friday afternoon, but kept PoPs broad and no higher than 70%. If
storms do impact the area, 2,000-3,000 J/kg MLCAPE and deep shear on
the order of 40 knots would be sufficient to produce severe storms,
with bow segments and wind being the highest threat.

.LONG TERM...(Friday night through Thursday)
Issued at 351 PM CDT Thu Aug 30 2018

Given the aforementioned uncertainty in the evolution of
convection and cloud cover during the morning, a conditional
severe weather threat will continue to exist into Friday night. If
storms are able to initiate over the eastern Dakotas/western
Minnesota late Friday afternoon, upscale growth into a line of
storms looks likely as deep shear vectors oriented roughly
parallel to the cold front supports initial discrete storms
merging into a convective cluster. Given this storm mode,
damaging wind gusts would be the primary severe hazard with this
complex of storms through the evening as it moves east across
central Minnesota and western Wisconsin. Heavy rain and localized
flash flooding will also be a threat as PW values surge up near 2
inches ahead of the front and deep warm cloud depths between
12000-14000 feet promote efficient rainfall production. The line
of storms should be propagating at a reasonable rate which should
limit how long areas see the heavy rainfall and reduce the
potential for widespread flash flooding. By midnight, storms
should be mostly ongoing in Wisconsin with the thunderstorm threat
totally east of our area by sunrise Saturday. A sunny and quiet
day is then expected on Saturday behind the front, enjoy it as it
may be the only quiet day until late next week.

Southwesterly flow aloft develops on Sunday and persists into late
next week as a strong upper level ridge become entrenched over
the eastern seaboard. At the surface, a quasi-stationary boundary
will oscillate over the upper Midwest, with rich Gulf moisture
pooling along it as high pressure at the surface off the east
coast results in continued southeasterly flow. Disturbances
rounding the ridge in the flow aloft will kick off multiple rounds
of thunderstorms along this boundary every day from Sunday into
the end of next week. While some days will have better
thunderstorm chances than others, can't really detail much more
than paint general 30-50% PoPs across the area at this range.
Tuesday does look like it may be the most likely day for
precipitation next week as models suggest a more defined shortwave
passing over the region. PW values will remain near and possible
above 2 inches south of the quasi-stationary boundary so heavy
rain will be likely with each of these rounds of thunderstorms.
The potential for flash flooding with each of these systems will
continue to be monitored into next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1049 PM CDT Thu Aug 30 2018

The stratus deck with attendant MVFR ceilings will continue to expand
east/northeast across the sites overnight. Once the stratus
builds in we look to be socked in with low clouds for most of
Friday. Widely scattered showers have been attempting to get
organized this evening, but haven't had much success. Do expect
coverage and intensity to increase after 06Z when models indicate
low level moisture advection/transport will blossom from
central/east central MN into west central WI. Around or shortly
after daybreak any lingering activity should wane, and then we
wait for another potential round Friday late afternoon and
evening. The primary hindrance to redevelopment will be the
extensive cloud cover that looks to be in place for much of the
afternoon. If we can see destabilization, then strong storms would
be possible. Have included Prob30's at this point given a fair
degree of uncertainty. South/southeast winds will prevail
through most of the period ahead of the front, with gusts
redeveloping by Friday afternoon. We begin to see a shift to
southwest then west/northwest Friday night at western sites as the
front passes.

KMSP...
Confidence is low by could see a few storms move across the site
overnight. Also low confidence in the Friday p.m. activity, but
at this point it looks to wait until closer to 02Z Saturday and
beyond.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind N at 5kts.
Sun...VFR with -TSRA possible. Wind SE at 5-10 kts.
Mon...MVFR/IFR with -SHRA possible. Wind E at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...ETA
AVIATION...LS
Hazardous weather outlook, Aug 31, 2:26 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
326 AM CDT Fri Aug 31 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
010830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
326 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and tonight. Large hail, damaging winds, and heavy
rainfall are possible with an expected thunderstorm complex. A
tornado cannot be ruled out either.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance of thunderstorms Sunday through Thursday. The
probability for severe weather is low, but heavy rainfall is
possible at times.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed later today and
tonight.

Borghoff

The radar

The Minneapolis radar (KMPX), 104 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Polk

When
August 31, 2:30 AM CST to 2:40 AM CST
Where
Polk County, 4.41 mi WSW of Clear Lake to 0.39 mi NE of Clear Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
45.220, -92.350

Hail, Dunn

When
August 31, 3:30 AM CST
Where
Dunn County, 0.49 mi W of Cedar Falls
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.930, -91.890

Hail, Polk

When
August 31, 5:47 AM CST
Where
Polk County, 0.48 mi E of Luck
Measured
0.75 in hail
Reported by
Public
Coordinates
45.570, -92.470

Hail, Pierce

When
August 31, 10:33 AM CST to 10:42 AM CST
Where
Pierce County, 3.02 mi SW of Ellsworth to 0.85 mi NW of Ellsworth
Measured
2 in hail
Reported by
Public
Coordinates
44.701, -92.516

Hail, Pierce

When
August 31, 10:44 AM CST to 10:52 AM CST
Where
Pierce County, 2.95 mi E of Ellsworth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.730, -92.410

Several large hail stones, up to golf ball size, lasted 8 minutes east of Ellsworth, Wisconsin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771337, 771338, 771339, 772435, 771340.